Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

June 8, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jun 8, 2021, 11:48 AM EDT for Chautauqua County, New York. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 11:48 AM EDT (15:48 UTC)
Expired
Jun 8, 2021, 1:45 PM EDT
In force
117 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS81 KBUF 081548
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1148 AM EDT Tue Jun 8 2021

NYZ012-019-020-085-081745-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1148 AM EDT Tue Jun 8 2021

...A LINE OF SLOW MOVING THUNDERSTORMS DEVELOPING ALONG AND EAST OF 
THE THRUWAY FROM HAMBURG TO THE PA LINE...

A line of showers and thunderstorms is developing from roughly 
Ripley to North Collins to Hamburg at 1145 am. This area of 
thunderstorm will move very slowly to the east...resulting in heavy 
rainfall. Watch out for standing wateron roadways and in low lying 
areas.

LAT...LON 4220 7976 4238 7927 4275 7873 4280 7823
      4238 7885 4208 7967 4209 7976
$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 11:21 AM EDT, 27 minutes earlier.

Area forecast discussion, Jun 8, 11:21 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1121 AM EDT Tue Jun 8 2021

.SYNOPSIS...
Warm and very humid today with showers and thunderstorms possible
inland away from the lakes this afternoon. These storms will have
the potential to produce very heavy rain and the risk for localized
flooding. Again, showers and thunderstorms will be possible on
Wednesday but to a lesser extent.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Only minor tweaks to the going forecast through the afternoon as
still expect convection to blossom in the heating of the aftn. Still
have an area of showers lifting across eastern Lake Ontario and this
will impact the North Country into early afternoon. Otherwise, vis
satellite indicates thinning of clouds northern Ohio into far
western NY. Expect this area especially along the Lake Erie shadow
to serve as initial convective initiation point early this afternoon
with secondary area over Finger Lakes where earlier convection may
have put down some outflow boundaries. Also hint that we'll see a
Lake Ontario breeze, so another focus could be where Ontario breeze
interacts with edge of Lake Erie shadow.

Minor shortwave producing the showers over eastern Lake Ontario and
an approching upper level jet are main larger scale forcing today.
Larger scale forcing at sfc is lacking as well with primary
stationary front well to north of Lake Ontario extending westward
into the Upper Great Lakes. Sfc high over WV has pushed a ridge into
central NY and to St. Lawrence River valley. Between the features
the region is awash in very high moisture with widespread dewpoints
in the lower 70s all the way north into southern Quebec. PWAT on 12z
BUF sounding of 1.9 inches was near max of early June climatological
norms. Some flow in that sounding, but storm motion will be slowing
through the day so heavy rain remains the main hazard from the
expected round of thunderstorms this afternoon. Dry air in mid-
levels was noted on DTX sounding and that is forecast to come into
far western NY this afternoon. Given the dry air aloft and thus
increasing DCAPE toward 1000j/kg into far SW NYS this afternoon,
possible that stronger storm could produce an isold downburst.
Isolated key word though, but will be something to keep eye on.
Overall heavy rain and localized hydro issues is the main concern.
Highs will only top out in the lower 80s given all the cloud cover.

Tonight, muggy and mild. Any showers and storms will gradually
diminishing in coverage with the loss of daytime heating. Lows in
the mid and upper 60s.

Wednesday, a cold front will push south into and through the region.
With deep moisture still entrenched across parts of the region
(PWATS ~1.7 inches), weak flow and tall skinny CAPE, heavy rain will
again be a threat with any storms that do form in the afternoon into
the evening. This go around, the best chance will be well inland
across the S. Tier into the western Finger Lakes region just ahead
of the frontal boundary as it makes its way south through the Lower
Lakes. Behind the front, chances for storms will diminish in
coverage as a drier airmass begins to work into the Lower Lakes.
Otherwise, still muggy and very warm day expected with highs a tad
bit warmer as H850T nudge up a few degrees. Highs in the upper 80s
to near 90F in the warmest locations.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Shower chances slowly diminish north to south Wednesday night as the
cold front makes its way across the area, with the North Country
remaining mostly dry throughout the night. Areas south of Lake
Ontario will hold onto just chances for showers, though thunderstorm
and heavy downpour risk will lower substantially with the loss of
diurnal instability. It will be a bit cooler and less humid in wake
of the front across the North country with lows dipping down into
the upper 50s, while low to mid 60s are expected over the western
counties.

Surface cold front drops just south of the NY/PA border by Thursday
morning. The boundary will remain in this same general vicinity
through the day Thursday, supporting the chances for some showers
and possibly a few storms south of Lake Ontario through the day and
evening, with the highest chances again remaining across the
Southern Tier. Mainly dry weather is expected across the
northcountry. Main hazard with any storms will continue to be the
possibility for a few heavy downpours, although overall deeper
moisture will be on the decline.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term period will be fairly active with the overall pattern
featuring a few different mid/upper level troughs that will cause
showers and the potential for thunderstorms. The best chance for
showers and thunderstorms will be on Friday and Sunday, but each day
during the long term has at least slight chance POPs in place with
the overall lack of high pressure/ridging over the region. Guidance
suggest an even larger scale trough develops early next week over
the Great Lakes and Northeast as a large area of high pressure and
ridging dominate the western half of the country. The building
trough over the Northeast will continue the active pattern, and
bring some cooler temperatures compared to what we can expect this
week.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
After lingering showers and isold storms lift across the North
Country through early afternoon, storms will again refocus inland
from the lake shadows this afternoon. Some heavy showers will be
possible again, causing reductions in CIGS and VSBYS at times to IFR
in some spots similar to what was seen earlier this morning at some
of the western NY terminals.

Outlook...

Tuesday night and Wednesday...Mainly VFR. Showers and thunderstorms
Wednesday afternoon and evening.

Thursday and Friday...Mainly VFR. Spotty showers and thunderstorms,
but a bit more widespread across the Western Southern Tier.

Saturday...Mainly VFR.

&&

.MARINE...
A weak surface pressure gradient will translate into gentle to
moderate breezes and negligible waves again today. This should allow
for near ideal weather conditions for recreational boating.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/JLA
SHORT TERM...JM/PP
LONG TERM...SW
AVIATION...AR/JLA
MARINE...AR
Hazardous weather outlook, Jun 8, 4:29 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
429 AM EDT Tue Jun 8 2021

NYZ001>008-010>014-019>021-085-090830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
429 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Thunderstorms will be slow moving and could produce locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-090830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
429 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-090830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
429 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Jun 8, 11:48 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1148 AM EDT Tue Jun 8 2021

NYZ012-019-020-085-081745-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1148 AM EDT Tue Jun 8 2021

...A LINE OF SLOW MOVING THUNDERSTORMS DEVELOPING ALONG AND EAST OF
THE THRUWAY FROM HAMBURG TO THE PA LINE...

A line of showers and thunderstorms is developing from roughly
Ripley to North Collins to Hamburg at 1145 am. This area of
thunderstorm will move very slowly to the east...resulting in heavy
rainfall. Watch out for standing wateron roadways and in low lying
areas.

LAT...LON 4220 7976 4238 7927 4275 7873 4280 7823
      4238 7885 4208 7967 4209 7976

Kelly

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:02 PM EDTSpecial Weather StatementBUFCattaraugus28 min
Jun 8, 4:13 PM EDTSpecial Weather StatementBUFOrleans47 min
Jun 8, 4:43 PM EDTSpecial Weather StatementBUFWayne32 min
Jun 8, 4:59 PM EDTSpecial Weather StatementBUFNiagara46 min
Jun 8, 7:03 PM EDTSpecial Weather StatementBUFCayuga27 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.